I was diagnosed Bipolar II with minor depression and was put on Lamictal teetering up 25 mg every 2 weeks with 150mg Wellbutrin (Zyban) the aim was to reach 200mg and see how I feel, by the start of the seventh week, I got tiny itchy patches on my cheeks that flaired up after I took the Lamictal… so stopped lamictal, (remained on the wellbutrin) and went on an antihistamine (Atarax) for a 2 weeks 25/50mg, did some surface (72 hour skin contact) allergy tests and came negative for Lamictal so I was put back on it, starting at 5mg and going up 5mg per week till 25mg to resume the dosing up at 25mg bi-weekly. However by the end of my 3rd week (15mg) I had flu symptoms (which at first I thought maybe legitimate, even though I’ve taken the flu jab early October and not feeling it had worked for me this year). To add to the flu symptoms I started having itchy patches on my cheeks, the common denominator with the last two week being that I drank more than I usually do ( up to a bottle of wine a day).
Doing a quick search on the internet told me that my symptoms were like an Acetaminophen toxicity reaction (ie- overdosing on the liver) the only things I have been ingesting that may make these symptoms were most certainly the alcohol and the Lamictal (no pain killers containing Acetaminophen).
Can anybody help me on this one… what is starting to cause the liver toxicity symptoms? Is it the Lamictal? The alcohol, (bearing in mind I know shouldn’t be drinking) with Lamictal, but with such a low dose as 15mg? not sure why I’m getting the tiny bumbs that itch on my cheeks even though the allergy tests for Lamictal stated that im not allergic to it)
Any input on this subject or experiences is very much appreciated.
The best thing to do is to inform your psychiatrist as soon as possible who can check to make sure that you are not having a specific allergic reaction to the Lamictal known as Steven's Johnson Syndrome. If that is occurring they need to act right away but they would need to be the ones to diagnose it and follow up. Its probably best not to drink at all but you could ask your psychiatrist if that could be safely done in combination with any of the medications you are taking or if there is the potential of an interaction.
Thanks for getting back,I did cut alcohol out entirely. gone back to 5mg lamictal until I see my doctor. Mind you the Allergy test came back negative for Steven's Johnson, or any other allergy to Lamictal when I did that 4 weeks ago, or else I wouldnt have gone back on it. Thanks again for for your input.
You definitely need to discuss this with your doctor. When I started lamictal I broke out in a rash across my chest and back when I got up to 200 mg. It was the weekend so I went to the ER. They put me on benadryl around the clock for 2 days an dropped the dose back to 150 mg. I saw my psychiatrist a few days later, at which time the rash was gone, so he left me on 150 mg and I've done fine. That was 2 yr. ago; I'm now at 225 mg/day with no problems. If you are drinking, you definitely should make sure you're doctor knows. It isn't in your best interest to keep things from your doctor; he can't properly diagnose or help you if you don't come clean with him.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.